Alert archive / Wisconsin / Tornado Warnings in 1998

Tornado Warning 19, NWS Duluth, MN

May 15, 1998Ashland County, Wisconsin

NWS Duluth, MN issued this tornado warning at May 15, 1998, 8:11 PM CDT for Ashland County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1998, 8:11 PM CDT (01:11 UTC)
Expired
May 15, 1998, 8:45 PM CDT
In force
34 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Ashland County, WI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WFUS1 KDLH 160113 RRA
TORDLH
WIC003-WIZ510-523-160145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
811 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ASHLAND COUNTY INCLUDING ADJACENT COASTAL WATERS IN
  NORTHWESTERN WISCONSIN

* UNTIL 845 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 15 MILES SOUTHWEST OF ASHLAND... MOVING MOVING NORTHEAST AT
  45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CITY OF ASHLAND AT 830 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

EOM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 15, 2:00 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, May 15, 2:00 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT FRI MAY 15 1998

LOW PRESSURE IS SUPPOSED TO MOVE NORTHWARD THROUGH EASTERN MN
TONIGHT.  THE ETA IS THE WEAKEST...FURTHEST WEST...AND FASTEST.  THE
NGM MOVES THE LOW RIGHT OVER DLH...CENTERING IT HALFWAY UP THE U.S.
NORTH SHORE SATURDAY MORNING.  RAIN IS CERTAIN AND THUNDER IS
CEERTAIN WITH A STRONG WEST WIND EXPECTED TO FOLLOW.

ATTM...A COMPLEX OF MERGING CELLS IS MOVING NORTH INTO SOUTHERN MN.
THE MOST GROWTH AND LIGHTNING IS IN WEST-CENTRAL IOWA...WITH THE
LARGE CIRRUS SHIELD OVER THE SOUTHERN HALF OF MN WARMING.  THE RUC
HAS SURFACE 70F /21C/ DEW POINTS SWEEPING UP THROUGH IL AND WI...
THEN SPREADING NORTHWESTWARD INTO THE DLH AREA THIS EVENING.  THE
LACK OF STORM DEVELOPMENT ALONG THAT PATH INDICATES THAT THE
MOISTURE WILL ACTUALLY GET HERE AND FEED STORMS IN THIS AREA.

EOM

In the hours before

Special weather statement, May 15, 5:04 PM CDT, 3 hours 7 minutes before
MNZ010>012-019>021-025-026-033>038-WIZ001>004-006>009-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
504 PM CDT FRI MAY 15 1998

...SEVERE LINE OF THUNDERSTORMS TO MOVE INTO THE NORTHLAND...

AT 500 PM CDT...THE DULUTH DOPPLER RADAR HAD LOCATED A LINE OF SEVERE
THUNDERSTORMS MOVING NORTHWARD THROUGH THE NORTHERN TWIN CITIES
METRO AREA AT OVER 65 MILES AN HOUR. THESE THUNDERSTORMS HAVE HAD
A HISTORY OF PRODUCING WINDS GUSTS TO 90 MILES AN HOUR AS THEY
HAVE PASSED THROUGH. LARGE HAIL AND A POSSIBILITY OF TORNADOES
ALSO EXISTS WITH THESE THUNDERSTORMS. EMERGENCY MANAGERS AND
COUNTY LAW ENFORCEMENT OFFICIALS MAY EXPECT A NUMBER OF SEVERE
WEATHER WARNINGS TO BE ISSUED FOR COUNTIES ACROSS THE NORTHLAND
THROUGH THE EVENING HOURS.

THE LINE OF THUNDERSTORMS IS EXPECTED TO ENTER THE DULUTH/SUPERIOR
AREA BETWEEN 630 PM AND 700 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH CENTRAL
MINNESOTA THROUGH 900 PM WHILE...A TORNADO WATCH IS IN EFFECT
UNTIL 10 PM FOR A LARGE PORTION OF NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN. PERSONS ACROSS THE NORTHLAND SHOULD REMAIN
ON ALERT AND BE PREPARED TO MOVE TO SAFE SHELTER IF THREATENING
WEATHER APPROACHES.

BRAMER
Special weather statement, May 15, 5:04 PM CDT, 3 hours 7 minutes before
MNZ010>012-019>021-025-026-033>038-WIZ001>004-006>009-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
504 PM CDT FRI MAY 15 1998

...SEVERE LINE OF THUNDERSTORMS TO MOVE INTO THE NORTHLAND...

AT 500 PM CDT...THE DULUTH DOPPLER RADAR HAD LOCATED A LINE OF SEVERE
THUNDERSTORMS MOVING NORTHWARD THROUGH THE NORTHERN TWIN CITIES
METRO AREA AT OVER 65 MILES AN HOUR. THESE THUNDERSTORMS HAVE HAD
A HISTORY OF PRODUCING WINDS GUSTS TO 90 MILES AN HOUR AS THEY
HAVE PASSED THROUGH. LARGE HAIL AND A POSSIBILITY OF TORNADOES
ALSO EXISTS WITH THESE THUNDERSTORMS. EMERGENCY MANAGERS AND
COUNTY LAW ENFORCEMENT OFFICIALS MAY EXPECT A NUMBER OF SEVERE
WEATHER WARNINGS TO BE ISSUED FOR COUNTIES ACROSS THE NORTHLAND
THROUGH THE EVENING HOURS.

THE LINE OF THUNDERSTORMS IS EXPECTED TO ENTER THE DULUTH/SUPERIOR
AREA BETWEEN 630 PM AND 700 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH CENTRAL
MINNESOTA THROUGH 900 PM WHILE...A TORNADO WATCH IS IN EFFECT
UNTIL 10 PM FOR A LARGE PORTION OF NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN. PERSONS ACROSS THE NORTHLAND SHOULD REMAIN
ON ALERT AND BE PREPARED TO MOVE TO SAFE SHELTER IF THREATENING
WEATHER APPROACHES.

BRAMER

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:00 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer60 min
May 15, 7:02 PM CDTSevere Thunderstorm WarningDLHWashburn33 min
May 15, 7:54 PM CDTTornado WarningDLHBayfield36 min
May 15, 7:56 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price59 min

Nearby

Tornado Warnings in Wisconsin, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.